Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Sioux Falls, SD

July 4, 2003Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2003, 10:56 PM CDT for Ida County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 10:56 PM CDT (03:56 UTC)
Expired
Jul 4, 2003, 11:30 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Ida County, IA

The radar

The Omaha radar (KOAX), 146 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 9:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2181 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 050356
SVRFSD
IAC093-050430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA

* UNTIL 1130 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLSTEIN...OR ABOUT 2 MILES SOUTHEAST OF
  HOLSTEIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALVA AROUND 1105 PM CDT

LAW ENFORCEMENT REPORTED DIME SIZE HAIL AT 1054 PM 1 MILE NORTHWEST 
OF HOLSTEIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4256 9563 4237 9564 4237 9541 4256 9540

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:50 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 4, 10:50 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 PM CDT FRI JUL 4 2003

LN OF SCT SVR TSTMS FM N OF FSD TO SE OF PICKSTOWN ASSCD WITH STG
UPR WAVE...WITH NEW LINES OF SVR TSTMS FM SUX TO SLB IN WARM ADV
AREA. THE UPR WAVE SHOULD SWEEP EVERYTHING SE OF AREA BY LATE TNGT.
EARLIER IN EVE UPDATED ALL ZONES TO UP POPS TO LKLY IN WRN CWA AND
SCT ERN CWA...BUT NOT MUCH TIME TO MESS WITH OTHER GRIDS. THERE IS
THE PSLTY OF SOME FOG IN CWA BY SR AS WEAK HIGH PRES SETTLES IN.

.FSD...NONE

RSR
Hazardous weather outlook, Jul 4, 11:10 AM CDT, 11 hours 46 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT FRI JUL 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON...GENERALLY WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH
DAKOTA. THE THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE
NUMEROUS AS THEY SPREAD EAST THIS EVENING...WITH THE BEST CHANCE
BEING ALONG AND SOUTH OF INTERSTATE 90.  SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
NIGHT...AND AGAIN LATE SUNDAY AFTERNOON AND NIGHT. SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTH CENTRAL
SOUTH DAKOTA... AND ALONG AND SOUTH OF INTERSTATE 90 OVER
SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA
AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WB

In the hours before

Local storm report, Jul 4, 10:07 PM CDT, 49 minutes before
FSDLSRFSD ALL
TTAA00 KFSD DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    6 WSW FULTON              SD   70 MPH TSTM GUST
07/04/03   HANSON                         REPORTED BY STORM
                                          SPOTTER. LARGE TREES
                                          AND BRANCHES DOWN.
Local storm report, Jul 4, 10:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 PM    SALEM                     SD   1.75 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 4, 10:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1009 PM    SALEM                     SD   1.75 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 4, 10:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 PM    SIOUX CITY                IA   .75 INCH HAIL
07/04/03   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1014 PM    MOVILLE                   IA   .75 INCH HAIL
07/04/03   WOODBURY                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1019 PM    MONTROSE                  SD   1 INCH HAIL
07/04/03   MCCOOK                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 10:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1031 PM    6 N HUMBOLDT              SD   1 INCH HAIL
07/04/03   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 4, 10:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 PM    1 NW HOLSTEIN             IA   .75 INCH HAIL
07/04/03   IDA                            VERY HEAVY RAIN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:53 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury37 min
Jul 4, 10:01 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida29 min
Jul 4, 10:32 PM CDTSevere Thunderstorm WarningFSDIda28 min
Jul 4, 10:36 PM CDTSevere Thunderstorm WarningFSDBuena Vista24 min
Jul 4, 11:00 PM CDTSevere Thunderstorm WarningFSDWoodbury45 min
Jul 4, 11:03 PM CDTFlash Flood WarningFSDIda, Woodbury117 min
Jul 4, 11:29 PM CDTSevere Thunderstorm WarningFSDIda31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.